Minocycline-associated intra-oral soft-tissue pigmentation: clinicopathologic correlations and review.

Abstract

BACKGROUND Intra-oral minocycline staining of alveolar bone and teeth is well-described in the literature. Minocycline-induced discoloration of oral soft tissues is less common and has been often attributed to staining of the underlying bone. AIM This report documents the clinical and histopathologic features of a case of actual oral soft tissue minocycline-induced pigmentation. The patient, a 45-year-old Caucasian female, presented with pigmentation of the gingiva, lips, and nail beds of recent onset. The past medical history revealed initiation of minocycline therapy 6 months earlier for dermatological concerns. Histopathologic examination of biopsy specimens from the gingiva and lip showed evidence of increased melanin/melanocytes in the epithelium and melanin/melanophages in the connective tissue. A working diagnosis of drug-associated pigmentation was determined and the patient discontinued immediately minocycline therapy. Nine months after cessation of minocycline the patient exhibited a marked reduction in pigmentation. CONCLUSION Systemic minocycline treatment has the potential to induce significant and esthetically objectionable discoloration of the gingiva and oral mucosa. A brief review of the literature is presented to help understand this uncommon finding that should be included in the differential diagnosis of spontaneous discoloration of intra-oral soft tissues.

Cite this paper

@article{LaPorta2005MinocyclineassociatedIS, title={Minocycline-associated intra-oral soft-tissue pigmentation: clinicopathologic correlations and review.}, author={Vincent N LaPorta and Nikolaos Georgios Nikitakis and Arnold J Sindler and Mark Allan Reynolds}, journal={Journal of clinical periodontology}, year={2005}, volume={32 2}, pages={119-22} }